Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Phoenix, AZ

October 23, 2019La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Oct 23, 2019, 3:42 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It took effect at Oct 24, 2019, 9:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2019, 3:42 AM MST (10:42 UTC)
In effect from
Oct 24, 2019, 9:00 AM MST
Expired
Oct 24, 2019, 8:00 PM MST
In force
11 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4481 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS85 KPSR 231042
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
342 AM MST Wed Oct 23 2019

AZZ131-CAZ231-240000-
/O.NEW.KPSR.FW.W.0004.191024T1600Z-191025T0300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
342 AM MST Wed Oct 23 2019 /342 AM PDT Wed Oct 23 2019/

...RED FLAG WARNING IN EFFECT FROM 9 AM MST /9 AM PDT/ TO 8 PM
MST /8 PM PDT/ THURSDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY
AND VERY HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and very high fire
danger, which is in effect from 9 AM MST /9 AM PDT/ to 8 PM MST 
/8 PM PDT/ Thursday.

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Thursday morning through early Thursday evening.

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are very dry and fire danger is very high. These
  conditions combined with low relative humidity and strong winds
  will lead to widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
4 follow-up statements
832 
WWUS85 KPSR 232218
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
318 PM MST Wed Oct 23 2019

AZZ131-CAZ231-241145-
/O.CON.KPSR.FW.W.0004.191024T1600Z-191025T0300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
318 PM MST Wed Oct 23 2019 /318 PM PDT Wed Oct 23 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MST /9 AM PDT/ TO
8 PM MST /8 PM PDT/ THURSDAY FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER
VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Thursday morning through early Thursday evening.

* WINDS...North 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are very dry and fire danger is very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
725 
WWUS85 KPSR 241106
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
406 AM MST Thu Oct 24 2019

AZZ131-CAZ231-250300-
/O.CON.KPSR.FW.W.0004.191024T1600Z-191025T0300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
406 AM MST Thu Oct 24 2019 /406 AM PDT Thu Oct 24 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM MST /9 AM PDT/
THIS MORNING TO 8 PM MST /8 PM PDT/ THIS EVENING FOR STRONG
WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE 
LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Thursday morning through early Thursday evening.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Fuels are very dry and fire danger is very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
686 
WWUS85 KPSR 242012
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
112 PM MST Thu Oct 24 2019

AZZ131-CAZ231-250300-
/O.CON.KPSR.FW.W.0004.000000T0000Z-191025T0300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
112 PM MST Thu Oct 24 2019 /112 PM PDT Thu Oct 24 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/
THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...Thursday morning through early Thursday evening.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are very dry and fire danger is very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
214 
WWUS85 KPSR 250254
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
754 PM MST Thu Oct 24 2019

AZZ131-CAZ231-250400-
/O.EXP.KPSR.FW.W.0004.000000T0000Z-191025T0300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
754 PM MST Thu Oct 24 2019 /754 PM PDT Thu Oct 24 2019/

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST /8 PM PDT/ THIS
EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE
DANGER FOR THE LOWER COLORADO RIVER VALLEY...

The gusty north to northeast winds will continue to gradually
taper off for the rest of this evening and into Friday morning,
and humidity levels will continue to rise. As a result the Red
Flag Warning will be allowed to expire.

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 22, 9:43 PM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Oct 22, 9:43 PM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
943 PM MST Tue Oct 22 2019

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Dry conditions with mostly sunny skies will persist through the
weekend. High pressure over the eastern Pacific will result in a
warmup through midweek. Temperatures will peak today and
Wednesday with highs in the low 90s across the lower deserts.
Temperatures should cool slightly beginning Thursday through the
weekend in response to a trough passing by to the northeast. A
stronger trough pattern across the western U.S. early next week
should bring the coolest temperatures of the season.

&&

.DISCUSSION...
The current dry, tranquil weather pattern will continue allowing
for clear skies and slightly above normal temperatures to persist
over the next couple of days. SPC mesoanalysis this afternoon
shows a strong high pressure system over the eastern Pacific
resulting in dry northwesterly flow aloft over the Desert
Southwest. A slight eastward shift in the ridge today will result
in warmer temperatures today and tomorrow with temperatures
topping out in the low 90s across much of the lower deserts this
afternoon and tomorrow afternoon.

Operational and ensemble guidance solutions begin to diverge
going into the latter half of the week in regards to an
approaching trough. Operational ECMWF continues to toy with the
idea of a trough digging into New Mexico before developing into a
cut-off low. Euro guidance shows a notable difference in
temperatures compared to GFS and NAM guidance with Euro ensemble
means showing highs in the low 80s for Phoenix Thursday through
Saturday. GFS and NAM guidance are in better agreement with each
other in digging the trough into northern New Mexico before
ejecting off toward the east. This seems to be the more likely
solution. Right now, continue to go with NBM temperatures, which
keeps temperatures in the mid to upper 80s Thursday through the
end of the week.

Behind the trough, an upstream area of high pressure over the
eastern Pacific will shift to the southwest while simultaneously
weakening as it approaches the region. Meanwhile, a more
impressive longwave trough with multiple embedded shortwaves looks
to dig down from the Pacific Northwest early next week, resulting
in much lower temperatures. The first piece of energy to dig into
the southwest CONUS may even bring a small chance of rain but
there is much uncertainty this far out.

&&

.AVIATION...Updated at 0445Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light diurnal winds will prevail as high pressure persists along
the west coast. Northwesterly winds aloft may advect smoke from
distant forest fires into the Phoenix area producing slant
visibility issues Wednesday morning. Otherwise, mostly clear skies
can be expected.

Southeast California/Southwest Arizona including KIPL and KBLH:
Diurnal winds will prevail as high pressure persists along the
west coast. Wind speeds will generally remain below 10 kt at both
KIPL and KBLH through Wednesday evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:

Continued dry conditions with slightly above normal temperatures
and periodic breezy conditions are expected through the period.
Temperatures begin to settle into the mid to upper 80s by Friday
and for most of the remaining period. Breezy conditions on
Thursday begin to taper off on Friday as the responsible weather
system moves off toward the east. Breezy conditions begin to
decrease Friday with light diurnal tendencies favored for the
weekend. Expect min RH values to stay mainly in the 6-12 percent
range across the lower deserts through Saturday and then bump up
into the teens by Sunday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith
AVIATION...Hirsch
FIRE WEATHER...Smith/Sawtelle

Nearby

Red Flag Warnings in Arizona, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.